Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Oct 23, 2020, 6:06 PM CDT for Cheatham County, Davidson County, Williamson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2020, 6:06 PM CDT (23:06 UTC)
- Expired
- Oct 23, 2020, 6:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Davidson County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WUUS54 KOHX 232306 SVROHX TNC021-037-187-232330- /O.NEW.KOHX.SV.W.0172.201023T2306Z-201023T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 606 PM CDT Fri Oct 23 2020 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... Davidson County in Middle Tennessee... Northern Williamson County in Middle Tennessee... Southeastern Cheatham County in Middle Tennessee... * Until 630 PM CDT. * At 605 PM CDT, a severe thunderstorm was located over Pegram, or 10 miles south of Ashland City, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Franklin, Nashville, Brentwood, Nolensville, Forest Hills, Oak Hill, Belle Meade, Kingston Springs, Pegram, Bellevue, Antioch, Berry Hill, Bells Bend and Natchez Trace At Highway 96. This includes the following highways... Interstate 40 between mile markers 187 and 218. Interstate 65 between mile markers 69 and 91. Interstate 24 between mile markers 43 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3596 8711 3619 8713 3627 8665 3596 8663 TIME...MOT...LOC 2305Z 268DEG 23KT 3610 8706 HAIL...0.75IN WIND...60MPH $$ Adcock/Shamburger
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:42 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 23, 2:42 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Nashville TN 242 PM CDT Fri Oct 23 2020 .DISCUSSION... Cold front now pushing toward the MO Bootheel at this hour. Good pressure rises noted behind the boundary. Thus, the front is on the way and should reach the area this evening. instability levels continue to ramp up in advance of this evenings up coming forcing window. Shear values are decent and this sets the stage for a few strong storms late this afternoon and into early evening. Main threat is high winds and some hail, to the west of I-65. Rainfall amounts look like a half inch on average with 1 inch amounts with the stronger storms. Otw, sct showers to persist behind the boundary late tonight as some weak upper level energy swings into play. Low shower chances will continue into Saturday as well. A weak southerly component will reside within the upper level flow on into Sunday. Additionally, southerly 850 mb flow will set the stage for some weak overrunning and some isentropic lift. Therefore, look for low shower chances and some patchy drizzle on Sunday. Temperature wise, low diurnal swings upcoming with the moist airmass in place behind tonights cold front. Highs will be below normal with lows above normal. In the ext fcst, strong upper low to move across TX by mid week. Subtropical jet to the south and east of the low will strengthen and keep the mid state in a rather unsettled pattern. Low shower chances will be in play through mid week. By the end of the week, a strong surface low will move northward from the Gulf and track across TN on Thu. Instability will reside east of the low track, so depending on the track, we will see more or less tstm activity. At any rate, it looks like a fairly potent system. Once the low pulls off to the east, colder air will work in by next weekend. However, looks like temperatures through the extended will be above normal through at least Thursday. && .AVIATION... 18Z TAF DISCUSSION. A cold extending from a low near Hougton Lake...MI...down through IN...IL....and approaching TN. This front will continue to approach middle TN through this afternoon and evening hours. Precipitation is out ahead and along the front. Already seeing prefrontal storms that will pulse up and down. VFR conditions expected until the main front occurs. Even with expecting VFR...any storm that develops over a TAF sites MVFR/IFR conditions could occur. Once the front moves in CIGs will come to down to MVFR and perhaps IFR. && .PRELIMINARY POINT TEMPS/POPS... Nashville 54 57 51 65 55 / 60 20 20 10 10 Clarksville 49 54 47 64 51 / 70 20 10 10 20 Crossville 57 61 52 65 55 / 70 30 20 10 10 Columbia 55 59 52 68 55 / 60 20 10 10 10 Lawrenceburg 57 59 53 69 56 / 70 30 20 10 10 Waverly 50 55 48 65 53 / 70 20 10 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........11
Hazardous weather outlook, Oct 23, 5:29 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 529 AM CDT Fri Oct 23 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-241030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 529 AM CDT Fri Oct 23 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Some strong to severe thunderstorms may be possible this afternoon into early evening for locations around and west of I-65. Main concerns with any strong to severe thunderstorms that do develop will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 06
In the hours before
Special weather statement, Oct 23, 4:32 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
432 PM CDT Fri Oct 23 2020
TNZ008-009-232215-
Sumner TN-Macon TN-
432 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 11 miles northeast of Gallatin, moving northeast at
25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Westmoreland, Oak Grove and Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3662 8588 3648 8621 3649 8624 3647 8624
3643 8634 3652 8657 3665 8637
TIME...MOT...LOC 2131Z 246DEG 21KT 3650 8632
Adcock/7Special weather statement, Oct 23, 4:44 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
444 PM CDT Fri Oct 23 2020
TNZ006-007-025-026-232230-
Robertson TN-Dickson TN-Cheatham TN-Montgomery TN-
444 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON...
SOUTHEASTERN MONTGOMERY...CHEATHAM AND SOUTHWESTERN ROBERTSON
COUNTIES UNTIL 530 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Ashland City, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ashland City, Coopertown, Pleasant View and Cheatham Dam.
This includes Interstate 24 between mile markers 19 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3651 8698 3632 8693 3628 8695 3627 8696
3625 8697 3625 8698 3618 8730 3635 8739
TIME...MOT...LOC 2144Z 254DEG 11KT 3630 8726
Adcock/7Special weather statement, Oct 23, 4:47 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
447 PM CDT Fri Oct 23 2020
TNZ024-025-232230-
Dickson TN-Humphreys TN-
447 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON AND NORTHEASTERN
HUMPHREYS COUNTIES UNTIL 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
McEwen, or 7 miles east of Waverly, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dickson, Waverly, McEwen, Burns, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3617 8777 3620 8765 3620 8759 3618 8757
3623 8753 3627 8740 3607 8730 3599 8771
TIME...MOT...LOC 2146Z 260DEG 24KT 3611 8764
Adcock/7Special weather statement, Oct 23, 5:14 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
514 PM CDT Fri Oct 23 2020
TNZ009-010-232300-
Clay TN-Macon TN-
514 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND MACON
COUNTIES UNTIL 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lafayette, Red Boiling Springs, Boles, Moss and Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3662 8562 3651 8554 3649 8567 3650 8570
3652 8570 3652 8574 3650 8572 3650 8575
3652 8577 3650 8581 3648 8582 3644 8613
3662 8617 3664 8610
TIME...MOT...LOC 2213Z 260DEG 22KT 3655 8608
Adcock/7Special weather statement, Oct 23, 5:24 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
524 PM CDT Fri Oct 23 2020
TNZ024>026-057-232315-
Hickman TN-Dickson TN-Humphreys TN-Cheatham TN-
524 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTH CENTRAL
CHEATHAM...NORTHEASTERN HUMPHREYS AND NORTH CENTRAL HICKMAN COUNTIES
UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dickson, White Bluff, Kingston Springs, Pegram, McEwen, Burns,
Charlotte and Vanleer.
This includes the following highways...
Interstate 40 between mile markers 158 and 181, and between mile
markers 185 and 191.
Interstate 840 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3620 8759 3618 8757 3622 8754 3630 8710
3608 8704 3605 8704 3605 8718 3602 8719
3593 8763 3620 8767
TIME...MOT...LOC 2223Z 259DEG 22KT 3613 8737
Adcock/7Special weather statement, Oct 23, 5:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Fri Oct 23 2020
TNZ025>027-059-232330-
Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
551 PM CDT Fri Oct 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
SOUTHEASTERN DICKSON...NORTHERN WILLIAMSON AND SOUTHEASTERN CHEATHAM
COUNTIES UNTIL 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
White Bluff, or 11 miles east of Dickson, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Ashland City, Nashville, Brentwood, Nolensville, Forest
Hills, Oak Hill, White Bluff, Belle Meade, Kingston Springs, Pegram,
Burns, Bellevue, Fairview, Charlotte, Berry Hill, Bells Bend and
Natchez Trace At Highway 96.
This includes the following highways...
Interstate 40 between mile markers 174 and 215.
Interstate 65 between mile markers 70 and 90.
Interstate 24 between mile markers 44 and 57.
Interstate 840 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3625 8670 3597 8668 3596 8728 3597 8731
3621 8733
TIME...MOT...LOC 2250Z 272DEG 25KT 3610 8716
Adcock/7The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:11 PM CDT | Special Weather Statement | OHX | Montgomery, Stewart | 49 min |
| Oct 23, 4:05 PM CDT | Special Weather Statement | OHX | Humphreys | 40 min |
| Oct 23, 4:32 PM CDT | Special Weather Statement | OHX | Trousdale | 43 min |
| Oct 23, 4:44 PM CDT | Special Weather Statement | OHX | Cheatham | 46 min |
| Oct 23, 4:47 PM CDT | Special Weather Statement | OHX | Dickson | 43 min |
| Oct 23, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery | 28 min |
| Oct 23, 5:14 PM CDT | Special Weather Statement | OHX | Macon | 46 min |
| Oct 23, 5:24 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 51 min |
| Oct 23, 5:51 PM CDT | Special Weather Statement | OHX | Davidson | 39 min |
| Oct 23, 6:30 PM CDT | Special Weather Statement | OHX | Davidson | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.